Posted by D.C. on July 26, 1999 at 10:38:29
At the end of June I was diagnosed with thick heart walls. I have had high blood pressure for about as long as I can remember and although I have been taking medication, it hasn't been controlled for a long time. I'm about 90 ponds overweight and my feet have been getting progressively more numb for 3 1/2 years. My ankles and feet have been swelling for about 7 months. I get short of breath. 4 of my fingers are a little numb. I had chest pain once and heaviness now and then. I have a cardiologist with an excellent reputation for his work, but not for his patient relationships, hence I have no idea what I am facing. I've been looking through your archives and other sites too. What happens when you have an enlarged heart? What happens to the heart? Can it lead to heart attacks? Can the heart recover? How long would it take? My symptoms, ie. numbness, have still been getting a little worse. I'm on 3 kinds of medication to control the hypertension and on a diet. I'm worried and not sure what to expect. Thank you for helping out.
Posted by D.C. on July 26, 1999 at 10:43:00
I forgot to mention that I'm 40 and female. I have been walking or swimming as exercise.
Posted by CCF CARDIO MD JMF on July 26, 1999 at 14:56:20
Thank you for your questions. It is very common for people to have increased heart wall thickness secondary to hypertension. The most important things that you can do are to lose weight and control your blood pressure. By losing weight your blood pressure will naturally decrease at it will be much easier to control with medications. As the wall of the heart thickens two things will happen over time. One, is that your coronary arteries that come from the outside of the heart in will be unable to provide blood to the innermost cells of your heart and this may cause a heart attack. Second, as your heart wall becomes thick, your heart will become stiff and unable to pump effectively and you will develope symptoms of heart failure. You are relatively young and may have the opportunity to reverse some of these effects on your heart, but you need to take some important steps in reducing you weight.
I hope this has been useful. I wish you the best of luck. Feel free to write back.
Information provided here is for general purposes only. Specific questions should be addressed to your own doctor. If you
would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by
using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology
staff that can be used to select the physician best suited to address your cardiac problem.
Posted by D.C. on July 26, 1999 at 21:46:24
Thank you so much for the info. What is the difference between heart attack & heart failure? Is it safe to take migraine medications containing ergot with having the thick heart walls? Or would it put too much pressure on the heart when the medication reduces the size of the blood vessels?
Posted by CCF CARDIO MD JMF on July 27, 1999 at 07:58:00
Thank you for your questions. Heart failure is a decrease in the function of the heart and can be caused by valve disease, heart attacks or other diseases. A heart attack or myocardial infarction is a lack of blood flow usually caused by a blockage of a major artery to the heart.
As far as ergotamine, i would only take this medication under the direction of a physician. It might not be the best choice given your heart and hypertension. Have you considered the use of a beta blocker prophylactically for migraines. It would be a good choice for both your heart as well as migraines.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.